Retinal dysfunction and anterior segment deposits in a patient treated with rifabutin
Authors: Ponjavic, V.; Gränse, L.; Bengtsson Stigmar, E.; Andréasson, S.
Source: Acta Ophthalmologica Scandinavica, Volume 80, Number 5, October 2002 , pp. 553-556(4)
Abstract:. Purpose: To describe the clinical and electrophysiological findings in a young boy with decreased vision possibly due to retinal damage by rifabutin. Methods: An 8-year-old boy with osteomyelitis was referred due to visual disturbance. During a period of 4 years, the boy was examined six times with electroretinography. Ophthalmological examination included testing of visual acuity, slit-lamp inspection, fundus inspection, fundus photography and kinetic perimetry. Two electrophysiological methods were performed for objective evaluation of retinal function, namely full-field electroretinography and multifocal electroretinography. Results: We found a slightly reduced visual acuity, a slowly increasing amount of yellow-white deposits on the posterior surface of the cornea and on the anterior part of the lens, a normal fundus appearance, and normal visual fields. However, the electroretinogram was abnormal on several occasions during therapy with rifabutin, but returned to normal 3 months after withdrawal of the medication. The multifocal electroretinogram returned to normal after the full-field electroretinogram had done so. The anterior chamber deposits still remain. Conclusion: Long-term treatment with rifabutin may have a reversible and previously undescribed side-effect on retinal function. The drug may also accumulate irreversibly on the posterior surface of the cornea and on the anterior surface of the lens. We suggest that objective evaluation of retinal function with electrophysiological methods should be performed in patients with visual disturbance during treatment with rifabutin.
Document Type: Research article
Publication date: 2002-10-01